Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 113, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 27, 2005, 5:10 PM MDT for Sweet Grass County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2005, 5:10 PM MDT (23:10 UTC)
- Expired
- Jun 27, 2005, 5:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:46 PM MDT, 24 minutes earlier.
Area forecast discussion, Jun 27, 4:46 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
446 PM MDT MON JUN 27 2005
.SHORT TERM...VALID FOR TDY AND TUE...
UPDATE FOR WATCH 539 THIS LATE THIS AFTERNOON THROUGH MIDNIGHT.
PACKAGE IN GOOD SHAPE. EXTENDED MENTION OF SEVERE WORDING A LITTLE
FURTHER EAST TO ACCOMODATE WATCH AS SHEAR PROFILE QUITE GOOD TO
SUSTAIN UPDRAFTS.
STRONG S/W MOVING INTO WESTERN ZONES THIS AFTERNOON. UPPER DYNAMICS
...GOOD MOISTURE AND VEERING WIND PROFILE WILL MAKE UP FOR LOWER
CAPE VALUES THAN LAST FEW DAYS AND PROVIDE POTENTIAL FOR SEVERE
STORMS. MAIN THREAT WILL BE LARGE HAIL. ALSO A LITTLE CONCERNED
OVER POTENTIAL FOR HEAVY RAIN AS STORMS WILL BE SLOWER MOVING
THAN LAST FEW DAYS DUE TO WEAKER 700MB FLOW. FOCUS OF ACTIVITY
SHOULD SHIFT TO CENTRAL AND EAST OVERNIGHT AS S/W AND UPPER
DIVERGENCE AREA DRIFTS ACROSS AREA. WILL LINGER POPS INTO EARLY
MORNING HOURS IN NORTHEAST ZONES.
FOR TUESDAY...UPPER JET OVER AREA WITH SURFACE LOW SETTING UP
OVER NE WYOMING/NW SOUTH DAKOTA BY AFTERNOON. MORE DYNAMICS CROSS
ENTIRE REGION AS TROF MOVES OVER. CAPE VALUES AND WIND PROFILE
FAVOR SEVERE WEATHER IN FAR EASTERN ZONES...THOUGH MOST LOCATIONS
SHOULD SEE CONVECTIVE ACTIVITY. TROF AXIS LINGERS OVER AREA
WEDNESDAY BUT WITH WESTERLY FLOW AT LOW LEVELS WILL ONLY CARRY
SLIGHT CHANCE POPS AT THIS TIME. TESAR
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WEST AND SHIFT EAST
THROUGH THE EVENING. THE STORMS WILL LIKELY HAVE HEAVY RAIN ALONG
WITH SOME HAIL. THE STORMS WILL BE LATER TO GET INTO THE EAST.
THE STORMS WILL CLEAR THE WEST BY AROUND 04Z AND THE EAST BY 08Z.
HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 075 057/078 057/074 052/082 054/084 057/082 055/079
3/T 64/T 42/T 00/U 00/U 02/T 02/T
LVM 068 046/071 047/073 049/078 051/082 051/080 050/077
7/T 53/T 42/T 20/B 00/B 02/T 22/T
HDN 082 056/080 055/073 052/084 055/086 057/083 056/083
3/T 44/T 42/T 00/U 00/U 02/T 02/T
MLS 080 061/084 057/073 055/083 057/088 056/086 056/084
3/T 53/T 52/T 00/U 00/U 02/T 02/T
4BQ 085 060/084 057/073 053/083 055/088 057/086 055/084
2/T 33/T 42/T 00/B 00/U 02/T 02/T
BHK 080 058/083 054/071 053/078 056/084 054/082 054/079
2/T 53/T 42/T 00/B 00/B 02/T 02/T
SHR 081 052/085 052/076 049/079 052/083 054/082 052/081
2/T 33/T 32/T 00/U 00/U 02/T 02/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 27, 4:54 PM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 454 PM MDT MON JUN 27 2005 MTZ028>032-034>036-038>042-056>058-063>068-282300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-SOUTHERN BIG HORN- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 454 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 12 MIDNIGHT MDT FOR PORTIONS OF SOUTH CENTRAL MONTANA. PLEASE SEE GTFWCNBYZ AND GTFZFPBYZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ033-037-282300- FALLON-CARTER- 454 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE DURING THE EVENING WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND SOME STORMS MAY BE SEVERE DURING THE AFTERNOON AND EARLY EVENING. NO HAZARDOUS WEATHER EXPECTED AFTER MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-099-282300- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 454 PM MDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. A FEW STORMS WILL PRODUCE SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 27, 4:28 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 W LIVINGSTON 45.66N 110.67W
06/27/2005 1.00 INCH PARK MT TRAINED SPOTTER
&&
JKLLocal storm report, Jun 27, 5:07 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL HARLOWTON 46.44N 109.83W
06/27/2005 0.88 INCH WHEATLAND MT TRAINED SPOTTER
&&
SJCThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:12 PM MDT | Severe Thunderstorm Warning | BYZ | Park | 31 min |
| Jun 27, 4:29 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 46 min |
| Jun 27, 5:17 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 28 min |
| Jun 27, 5:20 PM MDT | Tornado Warning | BYZ | Wheatland | 25 min |
| Jun 27, 5:32 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 28 min |
| Jun 27, 5:45 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 14 min |
| Jun 27, 5:46 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 29 min |
| Jun 27, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.